Tennessee, 2003

Damaging Wind in Tennessee, March 19, 2003

March 19, 2003 · NWS MRX · 1 event in 1 county or zone

Nickel size hail was reported at Decatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickel size hail was reported at Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 19, 10:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 19, 10:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EST WED MAR 19 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1030 AM EST WED MAR 19 2003

CURRENT SURFACE ANALYSIS SHOWS AN OCCLUDED FRONT STRETCHING ACROSS
MIDDLE TN SOUTHEAST INTO NORTHERN AL...WITH A SQUALL LINE OF STRONG
TO SEVERE TSTORMS OCCURRING AHEAD OF THE FRONT. SATELLITE IMAGES
SHOW BREAKS IN THE CLOUDS AHEAD OF THIS LINE...WHICH SHOULD ALLOW
FOR SOME ADDITIONAL HEATING AND DESTABILIZATION THIS MORNING. THIS
LINE SHOULD SLOWLY CONTINUE TO MOVE EAST THIS MORNING...BUT SHOULD
GRADUALLY WEAKEN AS IT MOVES ACROSS EAST TN WHERE INSTABILITY WILL
BE WEAKER.

HAVE UPDATED ZONES ALREADY FOR THE TORNADO WATCH AND TO REMOVE
MORNING WORDING. WILL PLAN TO KEEP FORECAST GENERALLY UNCHANGED WITH
LATER UPDATES THIS AFTERNOON TO REMOVE THE TORNADO WATCH. TEMPS LOOK
TO BE IN GOOD SHAPE...SO WILL LEAVE UNCHANGED AS WELL.

.MRX...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002...VAZ006.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
425 AM EST WED MAR 19 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS MORNING GENERALLY
ALONG AND NORTH OF THE APPROACHING WARM FRONT.  MOST OF THESE
SHOWERS AND STORMS WERE OVER WEST TN AND NORTH MS...BUT SCATTERED
CONVECTION IS MOVING INTO SE TN ALREADY (TSRA AT CHA)...WHERE BEST
COVERAGE THERE COULD BE THE FIRST HALF OF TODAY.  INCREASED POPS ABOUT
10% OR SO ACROSS THE BOARD...BUT STAYED BELOW CATEGORICAL MOS POPS
EXCEPT FOR CHA GROUP...MAINLY TO BETTER MESH WITH THE EASTERN CLUSTER
OFFICES.  BASED FORECAST GENERALLY ON THE ETA/MESO-ETA MODEL...AND
DID NOTE THAT THERE IS SLIGHTLY LESS INSTABILITY PROGD THAN FROM
PREVIOUS MODEL RUNS.  SO...STRONG WIND FIELDS TO PRODUCE IMPRESSIVE
SHEAR AND HELICITY WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS.
WE WILL ISSUE UPDATED HWOMRX PRODUCT AND AN AREA THUNDERSTORM
OUTLOOK SHORTLY.

FOR TONIGHT...CURRENT ZONES LOOKED GOOD WITH NO SIGNIFICANT CHANGES
TO TEXT OR GRIDDED DATA.

NO REAL CHANGES MADE FOR THURSDAY...BUT DID INCREASE POPS SLIGHTLY
FOR THURSDAY NIGHT IN LINE WITH ETA/MESO-ETA AND THE SLOWER EASTWARD
MOVEMENT OF THE STRONG/CLOSED PLAINS UPPER LOW (GFS TOO FAST WITH
SHEARING OUT UPPER LOW).  INTERESTING TO NOTE THAN MUCH MORE IMPRESSIVE
INSTABILITY WAS PROGD FOR THURSDAY AFTERNOON/EVENING WITH CAPES
EXCEEDING 1500 J/KG BY 06Z FRIDAY...SO ANOTHER ROUND OF STRONG TO SEVERE
STORMS IS ANTICIPATED.  FELT THAT LINGERING SHOWERS FRIDAY WILL BE
MAINLY IN THE MORNING...BUT KEPT SHOWERS IN ALL DAY FRIDAY FOR NOW.

MOS GUIDANCE WAS CLOSE ALL PERIODS...EXCEPT FOR ETA MOS HIGH OF 81
DEGREES FOR CHA THURSDAY.  WE CANT TOTALLY DISCOUNT THIS...ESPECIALLY
IF WARM FRONTAL PASSAGE OCCURS THERE...AND WE GET SOME BREAKS OF
SUNSHINE.  HOWEVER...FOR NOW I RAISED HIGHS TO GENERALLY NO MORE
THAN LOW TO MID 70S OVER SE TN.  MY PRELIMINARY TEMPS/POPS FOLLOW...
AND THANKS TO EASTERN CLUSTER SITES THAT COORDINATED THIS MORNING.
ALSO THANKS TO GSP FOR PHONE CALL AND HELP IN GETTING MY GRIDS TO
PUBLISH THIS MORNING.

FCSTID =   10
CHA   68  56  74  52 /  80  40  50  40
TYS   69  55  72  51 /  70  40  50  50
TRI   67  50  69  47 /  70  60  60  60
OQT   68  55  71  50 /  70  40  50  50

TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
908 PM EST TUE MAR 18 2003

A BAND OF SCATTERED SHOWERS CONTINUES TO PULL NORTH ACROSS THE NORTHERN
THIRD OF THE FORECAST AREA. THIS BAND OF RAIN IS DUE TO 850 MB CONVERGENCE
AND ISENTROPIC LIFT WHICH WILL LIFT NORTH OF THE AREA OVERNIGHT. NEXT
ROUND OF PRECIPITATION IN THE FORM OF STRONG THUNDERSTORMS IS MOVING
INTO MISSISSIPPI WHERE AIRMASS IS QUITE UNSTABLE (LIFTED INDICES -4 TO
-6).  AIRMASS OVER THE FORECAST AREA IS FAIRLY STABLE...BUT WILL
BEGIN TO DESTABILIZE TOWARD MORNING AS WARM FRONT CONTINUES TO PULL
NORTH.

FAIRLY STRONG DIFLUENT FLOW EVIDENT ON SATELLITE ACROSS THE LOWER
MISSISSIPPI VALLEY WHICH IS ASSOCIATED WITH THE LEFT FRONT QUADRANT
OF A 125 KNOT JET AT 300 MB.  MESO-ETA SHOWS THIS DIFLUENT FLOW MOVING
INTO THE SOUTHERN HALF OF THE FOREAST AREA TOWARD DAYBREAK WHICH WILL
HELP PULL A BAND OF SHOWERS AND THUNDERSTORMS INTO SOUTHEAST TENNESSEE
BY DAYBREAK.  GIVEN STRONG SHEAR VALUES ALONG APPROACHING WARM FRONT
AND INCREASING INSTABILITY...SOME OF THESE STORMS NEAR THE CHATTANOOGA
AREA AROUND DAYBREAK COULD BE STRONG.  PLAN ON ADDING THUNDERSTORMS TO
THE SOUTHERN THIRD OF THE AREA FOR LATE TONIGHT.

INCREASING SOUTHEAST FLOW ACROSS THE FORECAST AREA WILL PRODUCE
DOWNSLOPE CONDITIONS OVER MRX AND TRI AREAS ALLOWING SKY TO BECOME
PARTLY TO MOSTLY CLOUDY BY DAYBREAK. WINDS WILL LIKELY APPROACH
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS BY DAYBREAK AS 850
MB JET INCREASES TO 35 TO 45 KNOTS. ALSO...ORIENTATION OF WINDS WILL
BE CONDUCIVE IN PRODUCING STRONGER WINDS IN SE-NW VALLEYS. WILL ISSUE
A WIND ADVISORY FOR AFTER MIDNIGHT THROUGH WEDNESDAY FOR FAR EASTERN
TENNESSEE MOUNTAINS...HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND
CHEROKEE AND CLAY COUNTIES.

DH

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EST TUE MAR 18 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM MOVING
INTO THE SOUTHERN PLAINS...WITH A STATIONARY (AND NEARLY NON-
EXISTENT) FRONT LOCATED ACROSS THE APPALACHIAN MOUNTAINS. A WEAK VORT
MAX IS CURRENTLY TRIGGERING A FEW LIGHT SHOWERS ACROSS THE FORECAST
AREA...WITH ONLY SCATTERED LIGHT SHOWER ACTIVITY EXPECTED OVERNIGHT.
THIS LOW PRESSURE SYSTEM OVER THE PLAINS IS PROGGED TO PUSH A WARM
FRONT THROUGH THE AREA TOMORROW...WITH A SQUALL LINE OF TSTORMS
LIKELY ACCOMPANYING THIS FRONT AS IT MOVES ACROSS THE TN VALLEY.
MESO-ETA MODEL INDICATES INSTABILITY INCREASING ACROSS THE AREA
TOMORROW MORNING AHEAD OF THIS FRONT...WITH FAVORABLE UPPER LEVEL
DIVERGENCE PROVIDING ADDITIONAL LIFT. THINK THAT SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL TOMORROW AS A STRONG LOW
LEVEL JET DEVELOPS ACROSS THE TN VALLEY. THIS TSTORM ACTIVITY SHOULD
MOVE FROM MIDDLE TN ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TN
AFTER SUNRISE...AND THEN AFFECT CENTRAL EAST TENNESSEE BY LATE
MORNING. TSTORMS SHOULD WEAKEN AS THEY MOVE INTO NORTHEAST TN AND
SOUTHWEST VA WHERE INSTABILITY WILL BE WEAKER AND GENERALLY MARGINAL.
UPSLOPE SOUTHEASTERLY FLOW WEDNESDAY NIGHT...COMBINED WITH
INCREASINGLY DIVERGENT UPPER LEVEL FLOW...SHOULD PRODUCE ADDITIONAL
CONVECTION ACROSS THE CAROLINAS. THIS CONVECTION SHOULD THEN TRACK
NORTHEAST ACROSS PORTIONS OF NORTHEAST TN AND SOUTHWEST VA LATE
WEDNESDAY NIGHT INTO THURSDAY.

AS FOR TEMPS...MOS NUMBERS ARE IN GENERAL AGREEMENT THROUGH THE
FORECAST PERIOD...WITH THE EXCEPTION OF TOMORROWS MAXES. WILL TREND
TOWARD A SMALLER DIURNAL RANGE AND PERSISTENCE...WITH WARMER TEMPS AT
NIGHT AND COOLER TEMPS DURING THE DAY...DUE TO THE EXTENSIVE
CLOUDINESS AND CONVECTION EXPECTED EACH PERIOD.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   58  68  58  70 /  30  60  40  50
TYS   56  68  55  68 /  30  60  40  50
TRI   52  68  52  65 /  30  50  60  60
OQT   56  68  55  68 /  30  60  40  50

DMG
Hazardous weather outlook, Mar 19, 5:00 AM EST, 7 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A LARGE UPPER LEVEL DISTURBANCE OVER THE CENTRAL PLAINS WILL
GENERATE BANDS OF SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THEREFORE...HAZARDOUS
WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO AFFECT THE SOUTHERN
APPALACHIAN REGION THROUGH THURSDAY...AND A SLIGHT RISK OF SEVERE
WEATHER WILL CONTINUE THROUGH THURSDAY. THIS DISTURBANCE WILL MOVE
TO THE NORTHEAST AND A DRYING TREND IS EXPECTED THROUGH THE WEEKEND.

HAZARDOUS WEATHER IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

In the hours before

Local storm report, Mar 19, 11:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1119 AM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    EAST RIDGE                TN   .75 INCH HAIL
03/19/03   HAMILTON                       REPORTED DY DISPATCH.

DAE

The radar

The Northeast Alabama radar (KHTX), 134 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
March 19, 12:00 PM EST
Where
Meigs County, Decatur
Measured
88 kt (101 mph) measured sustained
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -84.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346817.